• Tom Robinson

Quetiapine: the ‘zombifying’ drug that’s a nightmare to withdraw from!

Updated: Aug 31

I’m feeling pretty exhausted this morning because writing about medications and the problems that they’ve caused me over the years, is dredging up some of the horrors of the past; horrors that I don’t particularly enjoy talking about or revisiting!


But somehow, I know it’s important to keep writing and sharing my story so that others can be aware of the potential problems and (hopefully) learn from my terrifying experiences!









Antidepressants worsen bipolar disorder


I’ve written enough this week about antidepressant medications but just to recap – they were a total disaster for me and did nothing but exacerbate my symptoms and create horrifying new ones!


This was confirmed on meeting my current psychiatrist, in early 2019, who immediately informed me that:


‘Bipolar patients should never be given antidepressants because they worsen the condition.’

I didn’t really react to this revelation, (I’d already figured it out, plus I was now in a drug induced, unsurvivable, and terrifying ‘mixed state’) but when I think about it now, it horrifies me because the added side effects I experienced from the medications could easily have been enough to tip me over the edge.


I’m convinced this is why some patients are losing their lives, despite the fact that they’ve ‘sought help’, in fact, (let’s be honest here) I know it is.









My nightmare with antipsychotics


Explaining my run-in with antipsychotics is a complicated tale but, in a nutshell - they were forced on me after the ketamine fiasco (when I was bulldozed to the floor twice and injected with them in hospital), and I haven’t been able to withdraw from them since.


The reason for this is because I now cannot sleep at all without them which is something I’d guessed might happen and the reason for my resistance in the first place.


People that have never experienced crippling insomnia would never understand this and it’s something that I hesitate before discussing because everyone seems to have an answer for me, but...


...Believe me, I’ve tried EVERYTHING from antihistamines, herbal remedies, excessive exercise, lavender, baths, getting up and walking around, reading, podcasts, melatonin, magnesium, sleep apps, no screens, deleting all socials, and cutting out all stimulants including caffeine and sugar, AND zopiclone max dose!


NOTHING works!


Up until the ketamine fiasco I had never had a problem with sleep. Even before going cross country at Badminton when the adrenalin was coursing my veins I still slept like a baby.


The truth is that the psych meds have ruined my sleep! ARRGGHHH







Quetiapine: the drug in question


The only way I can get to sleep now, is by taking the antipsychotic quetiapine (brand name Seroquel), the drug that I was so dubious and hesitant about taking in the first place.


I know it sounds ‘woo woo’ but the moment I heard the name of this drug I wanted to run a mile – I just had a really bad feeling about it (especially after all the crap I’d already had to endure) and I just knew it would cause me added problems – I was right!


So here I am four years later still trying to withdraw from a drug that I don’t want or need!


Why didn’t they listen to me?!





Dosages and side effects


A ‘therapeutic’ dose of quetiapine is apparently 300mg. That’s a huge, huge quantity.


When they titrated me up to that level a few years ago, I was waking up in the morning feeling like such a zombie that there was no way that I could carry on taking it.


‘I felt like a hungover, suicidal, zombie.’

I felt even more hideous than usual because not only did I feel like a zombie, but it didn’t lift my depression in any way at all, the result being that I staggered around like a hungover suicidal zombie for a few hours and spent the rest of the time in a drug-induced coma at the hands of the ‘brain disabling’ industrial sleeping pill. How I didn’t kill myself at this juncture is anyone’s guess.


When I realised that this drug was never going to help me, I decided to be the ‘expert of myself’ and quit it, but that’s when the trouble started because I then went from hypersomnia (where I was asleep for anything up to 18 hours a day) to complete insomnia where I didn’t get even one wink of sleep for days and weeks at a time.









What do the doctors say?


The NHS psychiatrist who prescribed it, tried to tell me that this was all part of the symptoms of my disorder which really annoyed me because I’m the expert of myself remember and I know that it’s not!


Anyone who’s been through the system will know this but as a patient you are so often discredited by the psychiatrists! It’s such a nightmare situation to be in, it really, really is.


Thank God I’m out of it now!


Anyway, my new psychiatrist appreciates that I know best when it comes to side effects and he accepts that quetiapine isn’t for me, but we still haven’t been able to get me off it.


He changed me onto another drug called Latuda which I thought was probably a safer bet but when that started giving me agitation (literally so restless I was pacing my room sweating all night), I had no option but to go back on quetiapine again.


From then it’s been a ‘see-saw’ battle to extricate myself, and two years later (four since the hospital saga), I am still battling to withdraw from it one tiny milligram at a time.





The battle to rid myself of quetiapine for good


Since reading some horrifying research about the long-term effects of these drugs, I vowed to myself that this year I would finally get off antipsychotics and kiss them goodbye for good!


This is not proving easy, but I think I am very slowly winning the battle!


Since rejecting the doctor’s advice in hospital and refusing to take anything like 300mg, I have only been taking a small dose as a sleeping aid.


Initially, I was taking just 50mg a night, but I realised back in March that I could halve the dose to 25mg quite easily and still get a good quality night’s sleep. Getting down further has been a nightmare though!


When I’ve tried going lower than 25mg it compromises my sleep and I’ve also experienced problems with headaches too, which, after all my disasters with brain drugs, I’m reluctant to start medicating!


The practicality of getting off quetiapine isn’t easy either, because I’m having to split the pills up – (25mg is the smallest dose they’re manufactured in). It’s not a very accurate way of doing things and I'd rather be taking an exact quantity but what choice do I have?









Advice on withdrawing from them safely


There is hardly any current literature available on the subject of withdrawing from these drugs. In fact, in twenty years, not one doctor has ever given me any real advice in this area.


I have now realised (through my own trial and error) that withdrawing from the psychiatric drugs needs to be done really, really slowly. If I try to go too fast (particularly with quetiapine) then there’s a risk that sleep deprivation will affect my mood and I REALLY CAN’T survive any more of that!


I am now withdrawing by a ridiculously slow protocol of about 1mg a month. This fits with the medical research that I’ve read which says that it can take patients months or even years to withdraw from these things safely!


I’m down to about 10 mg now but any lower and my sleep is compromised so I’m just having to keep reducing each month very gradually in the hope that one day (probably next year now), I can finally get off it for good!


If you would like to know more about how to withdraw safely from psychiatric drugs then you can find more information in an interesting article written and released by King’s College London which I have attached here.


Tomorrow, I will be taking a look at the opinions of some of the leading psychiatrists so be sure to check back in!


Thanks for reading,


Speak to you soon,

TR

www.dyingtostayalive.com




393 views2 comments